Drought, Wood
- When
- June 28, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Wood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.786, -95.382 (the zone’s center; the record gives no point)
Much above normal temperatures and much below normal rainfall contributed to severe drought conditions developing across portions of Northeast Texas including much of Wood, Franklin, Camp, Upshur, and Harrison Counties. 95 inches of rain fell from early May through all of June in Marshall (Harrison County), which was 9% of normal during what is typically the wettest period of the year.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Much above normal temperatures and much below normal rainfall contributed to severe drought conditions developing across portions of Northeast Texas including much of Wood, Franklin, Camp, Upshur, and Harrison Counties. Only 0.95 inches of rain fell from early May through all of June in Marshall (Harrison County), which was 9% of normal during what is typically the wettest period of the year. Only 1.43 inches of rain also fell from early May throughout all of June in Mount Vernon (Franklin County), which was 16% of normal. This extensive dryness, combined with temperatures that ranged from 3-6 degrees above normal during May, and 3-5 degrees above normal during June, resulted in many farmers/producers losing many of their non-irrigated crops, as well as increased instances of wildfires and heightened fire danger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 28, 4:33 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
533 AM CDT Thu Jun 28 2018
.AVIATION...
Even less in the way of low clouds early this morning across
Southeast Texas compared to the last several mornings per IR
Imagery but went ahead and added TEMPO MVFR ceiling groups for a
couple hours this morning. Otherwise, should see cumulus field
growing with the aid of heating today across most all terminal
locations...albeit a little later in the day at the TXK/ELD
terminals. Look for southwest winds near 10 pm today with stronger
gusts possible at the TYR/GGG/TXK and SHV terminals before winds
decouple this evening.
13
&&
.PREV DISCUSSION... /issued 304 AM CDT Thu Jun 28 2018/
SHORT TERM.../Today through Friday/
Persistence continues to be the best forecast tool in the short
term given the strength of the upper ridge axis which extends from
the Ok/Tx Pnhdl region eastward into the Middle Red River Valley
of SE Ok/SW Ar and NE La. There appears to be enough of a weakness
well south of this ridge axis where isolated convection will be
possible today across SE Tx into S La but this activity should
remain south of our southern most zones with virtually no
convection possible by Friday even given the fact that the center
of the ridge migrates north and east into the Tenn/Ohio Valley.
Therefore, the focus in the short term will continue to be on the
heat. Taking a look at Wednesday's hourly afternoon temperatures
and dewpoint temperatures, our northern and northeastern most
zones did not see the degree of mixing down of dewpoints that was
expected. With temperatures very similar today if not a degree or
two warmer than what was reached on Wednesday and after
coordination with our northern and eastern neighboring offices,
have decided to post a Heat Advisory today running it from 15z-00z
for our northern and northeastern most counties and parishes
across Southeast Oklahoma, Southwest Arkansas and Northeast
Louisiana. The I-30 Corridor of Northeast Texas as well as the
I-20 Corridor of Northeast Texas and Northwest Louisiana and
points south should see sufficient mixing during the afternoon
such that afternoon Heat Indices should remain near to below 105
degrees today except for an isolated location here and there. If
we see a slightly more southerly wind component for Friday, then
we may not see the degree of mixing down of afternoon dewpoint
temperatures such that the advisory may need to be extended in
time and areal coverage but will leave that call to future shifts
after seeing what occurs today.
Concerning ambient temperatures, continued the trend of going
slightly higher than model blends concerning forecast max temps
the next couple days, a trend that has worked well recently.
However, stayed close to model blends min temps tonight.
Thanks for the coordination this morning FWD/TSA/LZK and JAN.
13
LONG TERM.../Friday Night through Wednesday/
Hot and dry conditions will persist through the weekend as the
center of an upper level ridge continues to gradually move northeast
into the Ohio River Valley. A couple of very isolated showers or
storms cannot be completely ruled out east of a line from El Dorado
AR to Jena LA on Saturday as a weak disturbance rotates around the
ridge, but overall rain chances are too low to warrant mentionable
PoPs. Heat index values will range between 100 and 105 degrees, and
some locations may exceed advisory criteria on Sunday, especially
over portions of Louisiana. However, abundant sunshine should allow
for prime vertical mixing of drier air and lower dewpoints down to
the surface, which should keep heat indices below advisory levels.
Persistent rain chances return to the forecast beginning early
Monday morning and continuing through the remainder of the extended
periods. A mid-level trough and associated surface low will move
westward along the Gulf coast, likely reaching the mouth of the
Sabine River by late Tuesday. Most locations along and south of
Interstate 30 will see at least a chance for rain early next week,
but chances for convection will be considerably higher south of
Interstate 20. The rain and increased cloud cover should also cool
temperatures back into the low 90s next Tuesday and Wednesday.
CN
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 98 78 98 78 / 0 0 0 10
MLU 97 76 97 76 / 0 0 0 10
DEQ 96 74 96 73 / 0 0 0 10
TXK 96 76 96 76 / 0 0 0 10
ELD 97 75 97 74 / 0 0 0 10
TYR 96 77 96 76 / 0 0 0 10
GGG 99 77 98 76 / 0 0 0 10
LFK 97 75 96 76 / 10 0 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for ARZ050-051-059>061-072-073.
LA...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for LAZ006-014-021.
OK...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
for OKZ077.
TX...None.
&&
CN/13/13Hazardous Weather Outlook National Weather Service Shreveport LA 610 AM CDT Thu Jun 28 2018 ARZ050-051-059>061-072-073-LAZ006-014-021-OKZ077-291100- Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union- Ouachita-Caldwell-McCurtain- 610 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana and southeast Oklahoma. .DAY ONE...Today and Tonight... The combination of hot temperatures and high humidity will result in heat index values climbing to between 105 and 110 degrees today. Therefore, a Heat Advisory is in effect until 7 PM CDT this evening. If outdoor activities are planned, remember to take frequent breaks and drink plenty of water. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Afternoon high temperatures will continue to warm into the mid to upper 90s Friday through Tuesday. Combined with the humidity, this will lead to heat index values between 100 and 105 degrees. Isolated to scattered thunderstorms will be possible early Monday through Wednesday, mainly south and east of the Interstate 30 corridor, as a mid level trough moves west along the Gulf coast. The best chances for thunderstorms will be south of Interstate 20. No organized severe weather threat is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. ARZ070-071-LAZ001>005-010>013-017>020-022-TXZ096-097-108>112- 124>126-136>138-149>153-165>167-291100- Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant- La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion- Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 610 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Daytime high temperatures in the mid 90s combined with high humidity values will result in heat index values between 100 and 105 degrees today. If outdoor activities are planned, remember to take frequent breaks and drink plenty of water. No other hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Afternoon high temperatures will continue to warm into the mid to upper 90s Friday through Tuesday. Combined with the humidity, this will lead to heat index values between 100 and 105 degrees. Isolated to scattered thunderstorms will be possible early Monday through Wednesday, mainly south and east of the Interstate 30 corridor, as a mid level trough moves west along the Gulf coast. The best chances for thunderstorms will be south of Interstate 20. No organized severe weather threat is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 09
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754361, 754362, 754363, 754364, 754365.